logoThe People's Perspective on Medicine

Will Inhaled Steroids Make You Vulnerable to Metabolic Syndrome?

Women using inhaled steroids for asthma or COPD breathing problems were 40 percent more likely to have metabolic syndrome.
Woman looking away while using asthma inhaler against white background

Inhaled corticosteroid medications such as beclomethasone or fluticasone are prescribed to calm lung inflammation. Such drugs make it easier for people with asthma or COPD to breathe. Doctors have felt more comfortable prescribing inhaled steroids rather than pills like prednisone. Presumably, they believe that inhaled drugs produce fewer systemic side effects.

Do Inhaled Steroids Have Long-Term Consequences?

A large Dutch study now throws that assumption into question. The investigators reviewed the records of 140,879 people participating in the Lifelines Study Cohort.

Approximately 10 percent of this group held a prescription for a corticosteroid drug in some form-topical, inhaled or systemic. Further analysis showed that women using inhaled steroids were 40 percent more likely to have metabolic syndrome. People with high body mass index (BMI), blood pressure and sugar and fats in the bloodstream have metabolic syndrome, or MetS.

What Is the Problem with Metabolic Syndrome?

MetS is a risk factor for a number of other chronic diseases. Obesity, fatty liver disease and even neurodegenerative diseases like Alzheimer disease or Parkinsonism have all been linked to metabolic syndrome (Motamedi et al, Metabolic Brain Disease, March 30, 2017).

This is an association. As such, it does not prove that inhaled corticosteroids cause MetS. But since this cluster of risk factors increases the danger of diabetes and heart disease, doctors and patients may want to monitor inhaled corticosteroid use more closely.

Endocrine Society annual meeting, Orlando, FL, April 3, 2017

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.8- 17 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

Generic Montelukast will make you sick enough to die or want to die. I have a grand nephew who was taking Montelukast, the generic one, and he became so ill and weak that he could not attend school or play with his friends outside. He just sat at home most of the time. He was only about 10 years old at the time. Luckily, his mom discovered that Montelukast was causing his problems. She stopped giving it to him. It was prescribed to him for allergies. Slowly after some months, he began to get better.

I began taking Singulaire, which is the brand name Montelukast. I’ve always suffered with severe allergies all my life. The Singulaire was a God-Send for me. However, I’ve learned over the years that if you are a person sensitive to artificial colors, for goodness sake, gently rinse the color off these pills. That alone could save you lots of pain and various kinds of bodily suffering. Trust me. I know whereof I speak. Colors on meds make me feel like a voodoo doll being stuck with many pins. Very uncomfortable. You’d think that the Drug Companies would think a little bit and find a better way to make their drugs appealing or to differentiate them from others. Take a HINT, Drug Companies. Help the people. Until the Drug Companies change their way of operating, we patients on colored prescribed pills must rinse them off.

HOA in Atlanta, GA

I’m 23 years old, normal-lower BMI, who eats healthy and well balanced meals. However, I’ve been starting to have many of the characteristics associated with metabolic disorders such as abnormally high LDL-C, LDL-P, Apo B, and low HDL-2 C (cholesterol related stuff). As well as being in the pre-diabetic range with high blood sugar and HbA1c and indicators of insulin resistance such as high leptin and low adiponectin.

I have been taking Advair for almost 18 years now, and I believe that this might have played a role in developing these symptoms as I am young and have never been overweight nor am I sedentary. My asthma is still not well-controlled without my corticosteroid, and I had an allergic reaction to Montelukast as a child, so that’s also not an option. What are some LABAs that have been successful in controlling moderate asthma?

Recently. after taking Symbicort for a very long time, My doctor changed it to Breo Elipta. It says in the instuctions that it could cause death. Now I am afraid to take it. Does anyone else use this medicine?

I use Symbicort. I feel like the doctor was to quick to use them on me. I am afraid to stop using them.now. I’v have been using them about 4 years. Between my high blood pressure Drugs and my Inhaler, my energy has gone down hill. I hate being dependent on these medications.

* Be nice, and don't over share. View comment policy^